Platelets play an important role in the body, such as regulators of hemostasis and thrombosis. In pathological conditions, platelets are essential for formation of occlusive thrombus formation .Platelets have also been shown to play an important role in innate immunity as well as regulation of tumor growth and extravasations in the vessel. Once the number or function of platelets is abnormal, further testing or treatment is required. PTCP was identified as being in vitro phenomenon which can be caused by following situation: EDTA-dependent platelet phenomena, platelet agglutination due to improper specimen collection, cold agglutination, platelet satellite phenomenon, large/ giant platelets, drug therapy. The prevalence of PTCP in blood and platelet apheresis donors, with frequency ranging from 0.01–0.2%[12, 13].PTCP was significantly higher in males aged 50 years or older . PTCP caused by platelet satellitism and phagocytosis by neutrophils only occurs in approximately 0.1% in clinical [15, 16]. Here, we present an extremely rare case of PTCP results from platelet phagocytosis by neutrophils, platelet lack of granules and giant platelet. EDTA-dependent autoantibodies triggers several signaling pathways that activate platelets, leading to their aggregation, satellitism or phagocytosis [15, 16].Platelet aggregation is the most common situation while platelet phagocytosis is the rarest one .Some studies suggest that platelet phagocytosis is related with EDTA-dependent autoantibodies, it usually occurs after platelet satellite phenomenon and is an extension of platelet satellite[4, 17].In our case, we find platelet phagocytosis by neutrophils, platelet lack of granules and giant platelet in the patient's peripheral blood smear(Fig. 1). When the anticoagulant was changed from EDTA to sodium citrate, these phenomena still exist. At present, there are no reported cases of the simultaneous occurrence of these three abnormal forms. The optical platelet-counting method identifies platelets with laser light scatter technique shown as a reliable method for accurate platelet counting in thrombocytopenic patients, this technique combines scattered light and side fluorescence detectors., a fluorescent dye (oxazine) is used beforehand to stain platelets and reticulocytes[18–20].However, this technique also fails to detect engulfed platelets and platelets without granules In multiple tests, the number of platelets counted by manual was significantly higher than that counted by instrument (Table1). This also indicate that instrumentation is not a complete substitute for manual testing, and peripheral blood smears must be performed in cases of PTCP. The PTCP may have only minor pathophysiologic significance. However, this situation must be distinguished from true in vivo platelet clumps detected by chance during a blood test. As the in vitro phenomenon of PTCP could be misdiagnosed with thrombocytopenia, it does affect diagnostic, management, and therapeutic decisions
Although PTCP has been previously reported during therapy with abciximab, the incidence and significance of this occurrence are unknown, PTCP is a benign laboratory condition that does not increase bleeding, stroke, transfusion requirements or the need for repeat revascularization . As one of the most effective chemotherapy medicines for tuberculosis (TB), rifampicin is widely used in China as there is high incidence of this disease. The common adverse effects of rifampicin are gastrointestinal disorders, skin rash, hepatotoxicity, etc, rifampicin is the most likely drug to cause thrombocytopenia in the course of antituberculous therapy [22, 23], it can even cause disseminated intravascular coagulation (DIC) in patients .But, PTCP caused by antituberculous therapy has not been reported so far. In our case, before receiving anti-tuberculosis treatment, the patient showed no significant abnormality in the number (101 x 109/L) and morphology of platelets. One month after antituberculous treatment (2HRZE/4HR), platelets count was significantly reduced by instrument detection (56 x 109/L). However, through manual counting of peripheral blood smear, we found no significant change in the number of platelets in the patient (136 x 109/L). During the course of treatment, this phenomenon persists (Table1), the patient did not show a tendency of bleeding or thrombosis, so we deduced that the patient developed PTCP. Three months after the end of treatment, no abnormal platelets were observed in the peripheral blood, so we speculated that the patient's PTCP was caused by anti-tuberculosis treatment. Of course, since we are reporting a single case, we have less evidence and didn't do any further research, our opinion is not conclusive considering that the mechanisms of drug-induced PTCP are extremely complex.
Here, we report it for the first time that an extremely rare case of PTCP results from platelet phagocytosis by neutrophils, platelet lack of granules and giant platelet. HRZE treatment may cause platelet morphology abnormal, resulting in PTCP. In such cases, we should regularly review the peripheral blood smear to ensure the accuracy of the results and avoid unnecessary examination and treatment. The emergence of PTCP may does not mean the presence of specific disorders.